Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 19, NWS Brownsville, TX

May 8, 2004Cameron County, Texas

NWS Brownsville, TX issued this flash flood warning at May 8, 2004, 3:37 PM CDT for Cameron County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2004, 3:37 PM CDT (20:37 UTC)
Expired
May 8, 2004, 6:30 PM CDT
In force
3 hr
Issued by
NWS Brownsville, TX
Area
Counties, with a storm outline in the text

County Cameron County, TX

The radar

The Brownsville radar (KBRO), 22 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 8.6 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2004-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 643 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2004-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
643 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
761 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBRO 082042
FFWBRO
TXC061-082330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BROWNSVILLE TX
337 PM CDT SAT MAY 8 2004

THE NATIONAL WEATHER SERVICE IN BROWNSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CAMERON COUNTY IN DEEP SOUTH TEXAS

* UNTIL 630 PM CDT

* AT 330 PM CDT...THE PUBLIC REPORTED THUNDERSTORMS WITH VERY 
HEAVY   RAINFALL ACROSS THE WARNED AREA. DOPPLER RADAR ESTIMATED 2 
TO 3 INCHES OF RAIN OVER THE PAST 2 HOURS.  

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING    
  INCLUDE...RANCHO VIEJO...SAN BENITO AND LOS FRESNOS.

SOME FLOODING HAS OCCURRED IN HOMES BETWEEN LOS FRESNOS AND SAN 
BENITO IN DEEP SOUTH TEXAS.  

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BROWNSVILLE.

LAT...LON 2604 9774 2591 9753 2611 9730 2625 9749

$$
2 follow-up statements
000 
WGUS74 KBRO 082152
FFSBRO
TXC061-082230-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
450 PM CDT SAT MAY 8 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM CDT FOR CENTRAL 
CAMERON COUNTY...

AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL CONTINUING ACROSS CENTRAL 
CAMERON COUNTY. THESE STORMS WERE MOVING SLOWLY EAST AT AROUND 5 
MPH. DOPPLER RADAR ESTIMATED THAT FROM 2 TO 4 INCHES OF RAIN HAVE 
FALLEN OVER CENTRAL CAMERON COUNTY SINCE 330 PM.  SOME LOCATIONS 
SOUTH OF RANCHO VIEJO AND WEST OF BROWNSVILLE HAVE RECEIVED HIGHER 
AMOUNTS IN THE 4 TO 6 INCH RANGE. 

STREET AND ROAD FLOODING IS OCCURRING ALONG THE HIGHWAY 77 CORRIDOR 
BETWEEN BROWNSVILLE AND RANCHO VIEJO AND ALONG PAREDES LINE ROAD 
NORTH OF HIGHWAY 802 IN NORTH BROWNSVILLE.         

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING TO OCCUR... 
ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER CROSSINGS. SOME 
LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... RANCHO VIEJO... 
LOS FRESNOS...BAYVIEW AND BROWNSVILLE.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS 
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. 
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2612 9730 2591 9753 2604 9774 2625 9749

$$

SPEECE
000 
WGUS74 KBRO 082245
FFSBRO
TXC061-082330-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
540 PM CDT SAT MAY 8 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 630 PM CDT FOR CENTRAL 
CAMERON COUNTY...

AT 530 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER THE CITY OF BROWNSVILLE. 
THE HEAVIEST RAINFALL WAS CENTERED OVER THOSE SECTIONS OF THE CITY 
EAST OF PAREDES LINE ROAD AND NEAR THE BROWNSVILLE AIRPORT. THESE 
STORMS WERE MOVING SLOWLY EAST AT AROUND 5 MPH.  THESE STRONG 
THUNDERSTORMS WILL CONTINUE TO PRODUCE RAINFALL RATES OF ONE TO TWO 
INCHES PER HOUR THROUGH 630 PM.  

AS OF 530 PM CDT...A NEW RAINFALL RECORD OF 3.10 INCHES HAS BEEN SET 
AT THE BROWNSVILLE AIRPORT TODAY. THIS BREAKS THE OLD RECORD OF 2.69 
INCHES SET BACK IN 1884.

SLOW MOVING THUNDERSTORMS ARE PRODUCING VERY HEAVY RAINFALL IN THE 
WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLOODING 
TO OCCUR...ESPECIALLY ALONG SMALL STREAMS AND NEAR LOW WATER 
CROSSINGS. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... 
BROWNSVILLE...LOS FRESNOS AND RANCHO VIEJO.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS 
BRIDGES...DIPS...OR OTHER LOW SPOTS IF WATER COVERS THE ROADWAY. 
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO 
ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.

LAT...LON 2598 9730 2581 9744 2595 9762 2610 9747

$$

SPEECE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this flash flood warning went out at May 8, 2:30 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, May 8, 2:30 PM CDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
230 PM CDT SAT MAY 8 2004

.SHORT TERM...AN UPPER LEVEL LOW PRESSURE SYSTEM OVER DEEP SOUTH
TEXAS IS SLOWLY MOVING EAST CAUSING SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE AREA THIS AFTERNOON. THIS UPPER LEVEL
DISTURBANCE WILL MOVE EAST OF DEEP SOUTH TEXAS BY TONIGHT DECREASING
THE CHANCES FOR SHOWERS OR THUNDERSTORMS.  ANOTHER UPPER LEVEL
DISTURBANCE WILL MOVE THROUGH THE AREA ON MONDAY CAUSING ANOTHER
ROUND OF SCATTERED SHOWERS OR THUNDERSTORMS.  WINDS WILL CONTINUE TO
BE LIGHT TO MODERATE FROM THE SOUTHEAST THROUGH MONDAY.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL FOR THIS TIME OF YEAR DUE
MOSTLY TO THE CLOUD COVER.
&&

.LONG TERM...THE MINOR DISTURBANCE WILL CONTINUE TO MOVE OVER DEEP
SOUTH TEXAS TUESDAY CAUSING SCATTERED SHOWERS AND THUNDERSTORMS
AGAIN.  THIS DISTURBANCE WILL MOVE EAST OF DEEP SOUTH TEXAS ON
WEDNESDAY CAUSING SHOWERS TO END AND CLOUDS TO DECREASE.
TEMPERATURES WILL ALSO WARM TO NEAR NORMAL FOR THIS TIME OF YEAR
FROM WEDNESDAY THROUGH FRIDAY OF NEXT WEEK.  A COLD FRONT WILL STALL
JUST NORTH OF DEEP SOUTH TEXAS ON SATURDAY INCREASING THE CHANCE FOR
SHOWERS AND THUNDERSTORMS ONCE AGAIN.  TEMPERATURES WILL BE BELOW
NORMAL ONCE AGAIN ON SATURDAY DUE TO CLOUD COVER.
&&

.MARINE...BUOY 020 REPORTED EAST WINDS AT 10 KNOTS WITH GUSTS TO 12
KNOTS AND SEAS AT 6 SECONDS. SHOWERS AND THUNDERSTORMS ARE OCCURRING
OVER THE COASTAL WATERS OF DEEP SOUTH TEXAS AS AN UPPER LEVEL LOW
PRESSURE SYSTEM PASSES THROUGH THE AREA. SEAS REMAIN IN THE 3 TO 4
FEET RANGE. STRONG GUSTY WINDS AND FREQUENT LIGHTNING WITH HEAVY
RAINFALL IS POSSIBLE IN AND NEAR ANY THUNDERSTORMS WHICH MOVE OVER
THE MARINE AREAS. A LOW PRESSURE SYSTEM WILL MOVE EASTWARD INTO WEST
TEXAS EARLY NEXT WEEK TIGHTENING THE PRESSURE GRADIENT OVER THE
MARINE AREAS OF DEEP SOUTH TEXAS.  WINDS AND SEAS WILL INCREASE THE
MIDDLE OF NEXT WEEK IN RESPONSE TO THE TIGHTENED PRESSURE
GRADIENT.
&&

.AVIATION...VFR TO IFR CONDITIONS ARE BEING REPORTED AT THE REGIONAL
AIRPORTS OF DEEP SOUTH TEXAS. MVFR AND IFR CONDITIONS ARE OCCURRING
DUE TO LOWERED CEILINGS AND VISIBILITIES DUE TO SHOWERS AND
THUNDERSTORMS. LIGHT TO MODERATE SOUTHEAST WINDS, WHICH MAY BECOME
VARIABLE AND STRONGER IN ANY SHOWERS AND THUNDERSTORMS, WILL PERSIST
OVER THE CWA THE NEXT 24 HOURS. VFR TO MVFR CONDITIONS ARE EXPECTED
THE NEXT 24 HOURS.
&&

.BRO WATCHES/WARNINGS/ADVISORIES...NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  72 82 71 80 71/ 10 10 00 40 20
BROWNSVILLE          70 85 71 83 71/ 10 10 00 40 20
HARLINGEN            69 87 70 84 70/ 10 10 00 40 20
MCALLEN              69 88 70 86 70/ 10 10 00 40 20
RIO GRANDE CITY      68 90 69 88 69/ 10 10 00 40 20
SOUTH PADRE ISLAND   73 83 73 79 73/ 10 10 00 40 20
&&

SYNOPTIC/GRIDS...65
MARINE/AVIATION...63
MESO...MARTINEZ

THIS PRODUCT IS ALSO AVAILABLE ON OUR INTERNET WEB PAGE AT:
HTTP://WWW.SRH.NOAA.GOV/BRO
Hazardous weather outlook, May 8, 12:50 PM CDT, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1250 PM CDT SAT MAY 8 2004

TXZ248>257-091100-
BROOKS-COASTAL CAMERON-COASTAL WILLACY-HIDALGO-INLAND CAMERON-
INLAND WILLACY-JIM HOGG-KENEDY-STARR-ZAPATA-
1250 PM CDT SAT MAY 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.
MINOR FLOODING MAY OCURR IN AREAS OF HEAVIER RAINFALL. OTHERWISE...NO
OTHER HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A SLIGHT CHANCE OF SHOWER AND THUNDERSTORM ACTIVITY ACROSS
DEEP SOUTH TEXAS ON MONDAY AND TUESDAY.  OTHERWISE...NO OTHER
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

MARTIN

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.